Alert archive / Oregon / Red Flag Warnings in 2009
Red Flag Warning 3, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 31, 2009, 9:22 AM PDT for Harney County, Klamath County, Lake County, Oregon. It took effect at Jul 31, 2009, 2:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2009, 9:22 AM PDT (16:22 UTC)
- In effect from
- Jul 31, 2009, 2:00 PM PDT
- Expired
- Jul 31, 2009, 11:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 213 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 4.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -622 J/kg
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
254 WWUS86 KMFR 311622 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 922 AM PDT FRI JUL 31 2009 ...ABUNDANT LIGHTNING EXPECTED ACROSS PORTIONS OF SOUTHERN OREGON THROUGH THE WEEKEND... ORZ624-625-010030- /O.NEW.KMFR.FW.W.0003.090731T2100Z-090801T0600Z/ /O.EXT.KMFR.FW.A.0003.090801T0600Z-090803T0600Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 922 AM PDT FRI JUL 31 2009 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... ...FIRE WEATHER WATCH NOW IN EFFECT FROM 11 PM PDT THIS EVENING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING. THE FIRE WEATHER WATCH IS NOW IN EFFECT FROM THIS EVENING THROUGH SUNDAY EVENING. LOW PRESSURE OFF OF THE NORTHERN CALIFORNIA COAST WILL EDGE CLOSER TODAY THROUGH SUNDAY. INCREASING SOUTH...THEN SOUTHEASTERLY FLOW OVER THE AREA WILL BECOME INCREASINGLY MOIST AND UNSTABLE. THIS WILL RESULT IN SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING DURING THE AFTERNOON AND EVENING TODAY...AND POSSIBLY AGAIN ON SATURDAY AND SUNDAY. WHILE THE THUNDERSTORMS WILL PRODUCE SIGNIFICANT RAINFALL IN THEIR CORES...SCATTERED LIGHTNING IS EXPECTED TO OCCUR IN AREAS WITH PREEXISTING DRY FUELS...CREATING A SIGNIFICANT POTENTIAL FOR IGNITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$ ORZ616-617-620>623-010030- /O.EXT.KMFR.FW.A.0003.090801T0600Z-090803T0600Z/ UMPQUA BASIN-UMPQUA NATIONAL FOREST- WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY- SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES- 922 AM PDT FRI JUL 31 2009 ...FIRE WEATHER WATCH NOW IN EFFECT FROM 11 PM PDT THIS EVENING THROUGH SUNDAY EVENING... THE FIRE WEATHER WATCH IS NOW IN EFFECT FROM THIS EVENING THROUGH SUNDAY EVENING. LOW PRESSURE OFF OF THE NORTHERN CALIFORNIA COAST WILL EDGE CLOSER TODAY THROUGH SUNDAY. HOWEVER...DUE TO HIGH PRESSURE RIDGING AND DRY AIR ALOFT TODAY THROUGH THIS EVENING THE CHANCE OF THUNDERSTORMS IS ONLY SLIGHT. TONIGHT THROUGH SUNDAY INCREASING SOUTHEASTERLY FLOW OVER THE AREA WILL BECOME INCREASINGLY MOIST AND UNSTABLE. THIS WILL RESULT IN THE POSSIBILITY OF SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING SATURDAY AND SUNDAY. WHILE THE THUNDERSTORMS WILL PRODUCE SIGNIFICANT RAINFALL IN THEIR CORES...SOME SCATTERED LIGHTNING IS EXPECTED TO OCCUR IN AREAS WITH PREEXISTING DRY FUELS...CREATING A SIGNIFICANT POTENTIAL FOR IGNITIONS LATE FRIDAY AFTERNOON THROUGH SUNDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$ ORZ619-010030- /O.CON.KMFR.FW.A.0003.090801T2100Z-090802T0600Z/ WESTERN SISKIYOU NATIONAL FOREST- 922 AM PDT FRI JUL 31 2009 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 2 PM PDT SATURDAY AFTERNOON THROUGH SATURDAY EVENING... A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. LOW PRESSURE OFF OF THE NORTHERN CALIFORNIA COAST WILL GRADUALLY EDGE CLOSER TODAY AND SATURDAY. INCREASING INSTABILITY...MOISTURE AND SOUTHEASTERLY WINDS WILL RESULT IN AN INCREASING CHANCE FOR SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING ON SATURDAY. WHILE THE THUNDERSTORMS WILL PRODUCE SIGNIFICANT RAINFALL IN THEIR CORES...SCATTERED LIGHTNING IS EXPECTED TO OCCUR IN AREAS WITH PREEXISTING DRY FUELS...CREATING A SIGNIFICANT POTENTIAL FOR IGNITIONS SATURDAY AFTERNOON THROUGH SATURDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$ BTL
1 follow-up statement
285 WWUS86 KMFR 312259 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 359 PM PDT FRI JUL 31 2009 ...ABUNDANT LIGHTNING EXPECTED AT TIMES ACROSS PORTIONS OF SOUTHERN OREGON THROUGH THE WEEKEND... ORZ624-625-011200- /O.CON.KMFR.FW.W.0003.000000T0000Z-090801T0600Z/ /O.CON.KMFR.FW.A.0003.090801T0600Z-090803T0600Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 359 PM PDT FRI JUL 31 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 11 PM PDT THIS EVENING THROUGH SUNDAY EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM 11 PM PDT THIS EVENING THROUGH SUNDAY EVENING. LOW PRESSURE OFF OF THE NORTHERN CALIFORNIA COAST WILL EDGE CLOSER THROUGH SUNDAY. INCREASING SOUTH...THEN SOUTHEASTERLY FLOW OVER THE AREA WILL BECOME INCREASINGLY MOIST AND UNSTABLE. THIS WILL RESULT IN SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING DURING THIS AFTERNOON AND EVENING...AND LIKELY AGAIN ON SATURDAY AND SUNDAY. WHILE THE THUNDERSTORMS WILL PRODUCE SIGNIFICANT RAINFALL IN THEIR CORES...SCATTERED LIGHTNING IS EXPECTED TO OCCUR IN AREAS WITH PREEXISTING DRY FUELS...CREATING A SIGNIFICANT POTENTIAL FOR MULTIPLE IGNITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$ ORZ616-617-620>623-011200- /O.CON.KMFR.FW.A.0003.090801T0600Z-090803T0600Z/ UMPQUA BASIN-UMPQUA NATIONAL FOREST- WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY- SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES- 359 PM PDT FRI JUL 31 2009 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 11 PM PDT THIS EVENING THROUGH SUNDAY EVENING... A FIRE WEATHER WATCH REMAINS IN EFFECT FROM 11 PM PDT THIS EVENING THROUGH SUNDAY EVENING. LOW PRESSURE OFF OF THE NORTHERN CALIFORNIA COAST WILL EDGE CLOSER THIS EVENING THROUGH SUNDAY. TONIGHT A LOW PRESSURE IMPULSE MOVING AROUND THE LOW IS EXPECTED TO PUSH THUNDERSTORMS NORTHWESTWARD FROM THE SIERRA NEVADA MOUNTAINS ACROSS THE REGION LATE TONIGHT THROUGH SATURDAY MORNING. A WATCH REMAINS IN EFFECT AS CONFIDENCE IN THUNDERSTORM COVERAGE WITH THIS EVENT IS STILL LOW TO MODERATE AT THIS TIME. WHEN CONFIDENCE INCREASES OR DECREASES...THE WATCH WILL EITHER BE UPGRADED TO A WARNING OR CANCELLED. SATURDAY THROUGH SUNDAY INCREASING SOUTHEASTERLY FLOW OVER THE AREA WILL BECOME INCREASINGLY MOIST AND UNSTABLE. THIS WILL RESULT IN THE POSSIBILITY OF SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING SATURDAY AND SUNDAY. WHILE THE THUNDERSTORMS WILL PRODUCE SIGNIFICANT RAINFALL IN THEIR CORES...SOME SCATTERED LIGHTNING IS EXPECTED TO OCCUR IN AREAS WITH PREEXISTING DRY FUELS...CREATING A SIGNIFICANT POTENTIAL FOR IGNITIONS LATE FRIDAY AFTERNOON THROUGH SUNDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$ ORZ619-011200- /O.CON.KMFR.FW.A.0003.090801T2100Z-090802T0600Z/ WESTERN SISKIYOU NATIONAL FOREST- 359 PM PDT FRI JUL 31 2009 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. LOW PRESSURE OFF OF THE NORTHERN CALIFORNIA COAST WILL GRADUALLY EDGE CLOSER TODAY AND SATURDAY. INCREASING INSTABILITY...MOISTURE AND SOUTHEASTERLY WINDS WILL RESULT IN AN INCREASING CHANCE FOR SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING ON SATURDAY. WHILE THE THUNDERSTORMS WILL PRODUCE SIGNIFICANT RAINFALL IN THEIR CORES...SCATTERED LIGHTNING IS EXPECTED TO OCCUR IN AREAS WITH PREEXISTING DRY FUELS...CREATING A SIGNIFICANT POTENTIAL FOR IGNITIONS SATURDAY AFTERNOON THROUGH SATURDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$ BTL
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 31, 1:04 AM PDT, 8 hours 18 minutes earlier.
Area forecast discussion, Jul 31, 1:04 AM PDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
104 AM PDT FRI JUL 31 2009
.DISCUSSION...31/00Z NAM/GFS IN.
THE THUNDERSTORMS THAT DEVELOPED THIS AFTERNOON AND EVENING HAVE
DISSIPATED...LEAVING SOME CONVECTIVE DEBRIS AROUND THE AREA. LOW
CLOUDS AND FOG ALONG THE COAST HAVE SPREAD INTO THE COASTAL
VALLEYS.
A CUTOFF LOW NOW OFFSHORE NEAR 38N 132W WILL DRIFT SOUTH THROUGH
TONIGHT...THEN HEAD VERY SLOWLY NORTH ROUGHLY ALONG THE 130W
PARALLEL THROUGH WEDNESDAY OR SO. THERE HAS BEEN CONSIDERABLE
VARIATION ON THE TRACK OF THIS LOW AMONG THE MODELS...BUT THERE IS
EXCELLENT AGREEMENT ON THIS SCENARIO THROUGH SUNDAY. AFTER THAT
THERE IS SOME SPREAD AMONG THE MODELS ON THE LOCATION OF THE
LOW...BUT ALL OF THEM KEEP IT OFFSHORE THROUGH WEDNESDAY WITH THE
GFS40 HOLDING THE MIDDLE GROUND AMONG THE SOLUTIONS. AFTER
THAT...THE SOLUTIONS DIVERGE...SO THE FORECAST BEYOND WEDNESDAY IS
UNCERTAIN.
SOUTHEAST TO SOUTH FLOW ALOFT WILL PREVAIL OVER THE AREA THROUGH
AT LEAST MID-WEEK...SO ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED THROUGH THAT PERIOD. INITIAL
DEVELOPMENT WILL BE ON THE RIDGES DUE TO STEEP MID-LEVEL LAPSE
RATES AND STRONG SURFACE HEATING...THEN THEY WILL MOVE OUT OVER THE
VALLEYS. GIVEN THE FLOW ALOFT...SOME OF THE WEST SIDE VALLEYS MAY
SEE SOME THUNDERSTORMS THROUGH THE WEEKEND.
THERE WILL BE LITTLE DAY TO DAY VARIATION IN THE LOCATION AND
COVERAGE OF THE THUNDERSTORMS THROUGH SUNDAY...AND POSSIBLY
THROUGH TUESDAY. BEYOND THAT...DAY TO DAY VARIATION WILL BE
DIFFICULT TO FORECAST AS THE AREAL COVERAGE WILL DEPEND ON THE
LOCATION OF THE LOW AND SHORT WAVES EJECTING FROM THE LOW...BOTH
UNKNOWNS AT THIS TIME.
THE MAIN CONCERN HERE IS FIRE WEATHER. FUELS HAVE DRIED OUT
CONSIDERABLY SINCE THE LAST EXTENDED ROUND OF THUNDERSTORMS AND
THERE WILL BE A LOT MORE LIGHTNING INDUCED STARTS THIS TIME
AROUND.
AS FAR AS THE HOT TEMPERATURES GO...HERE IS ANOTHER RECORD THAT IS
LIKELY TO BE BROKEN. IF THE MEDFORD HIGH IS 94 DEGREES OR
GREATER...AS IT IS FORECAST TO BE TODAY AND SATURDAY...IT WILL BE
THE LONGEST STRETCH OF DAYS (19) WITH HIGHS ABOVE 93 DEGREES EVER
RECORDED IN MEDFORD. THE CURRENT RECORD IS 18 DAYS...RECORDED IN
AUGUST 1967.
OVERALL TEMPERATURES WILL REMAIN ABOVE NORMAL INTO NEXT
WEEK...BUT THUNDERSTORMS WILL COOL OFF SOME SPOTS. AFTER
SATURDAY...TEMPERATURES WILL GRADUALLY COOL AS THE UPPER LOW
INCHES NORTH BRINGING IN SOME LOWER THICKNESSES AND INCREASING
CLOUD COVER.
&&
AVIATION...AREAS OF IFR CIGS ALONG THE COAST AND IN THE COASTAL
VALLEYS WILL PREVAIL INTO MID-MORNING FRIDAY...THEN CLEAR TO JUST
OFF THE COAST IN THE AFTERNOON. THE LOWER CONDITIONS WILL MOVE
BACK ONSHORE FRIDAY EVENING. INLAND...VFR CONDITIONS WILL PREVAIL
THROUGH FRIDAY NIGHT...EXCEPT FOR LOCAL MVFR CIGS NEAR SHOWERS AND
THUNDERSTORMS WITH HIGHER TERRAIN OBSCURED AT TIMES. ISOLATED TO
SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH SUNDAY EVENING
FOR ORZ617-ORZ621-ORZ622-ORZ623-ORZ624-ORZ625.
FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH SATURDAY EVENING
FOR ORZ615-ORZ616-ORZ618-ORZ619-ORZ620.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
15/15/CCHazardous weather outlook, Jul 30, 4:21 PM PDT, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 421 PM PDT THU JUL 30 2009 ORZ027>031-311300- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 421 PM PDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT THROUGH 11PM...SEE FIRE WEATHER PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FIRE WEATHER WATCH IS IN FROM FRIDAY AFTERNOON THROUGH SUNDAY EVENING...SEE FIRE WEATHER PRODUCT FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ021>026-311300- SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- 421 PM PDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FIRE WEATHER WATCH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING...SEE FIRE WEATHER PRODUCT FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:10 PM PDT | Severe Thunderstorm Warning | MFR | Klamath, Lake | 35 min |
Nearby
Red Flag Warnings in Oregon, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.